Virginia, 2008

High Wind in Virginia, January 30, 2008

January 30, 2008 · NWS RNK · 2 events in 2 counties and zones

Winds increased significantly behind the passage of a cold front. Wind gusts were mainly in the 45 to 55 mph range with occasional gusts around 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds increased significantly behind the passage of a cold front. Wind gusts were mainly in the 45 to 55 mph range with occasional gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 30, 5:09 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 30, 5:09 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 AM EST WED JAN 30 2008

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL SWING A STRONG COLD FRONT
THROUGH THE AREA TONIGHT WITH HIGH WINDS. HIGH PRESSURE WILL
ARRIVE WEDNESDAY AFTERNOON...MOVING NORTHEAST INTO NEW ENGLAND
THURSDAY. ANOTHER STORM SYSTEM ARRIVES THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

THE COLD FRONT WILL PUSH EAST OF THE AREA THIS MORNING. BEHIND THE
FRONT STRONG PRESSURE RISES...COLD AIR ADVECTION...AND A LOW LEVEL
JET AROUND 40KTS WILL KEPT WINDY/GUSTY CONDITIONS IN THE AREA
THROUGH THIS MORNING. PRESSURE RISES SLACKEN TOWARDS THE
AFTERNOON...THEREFORE WILL MAINTAIN CURRENT HIGH WIND WARNING/WIND
ADVISORY THROUGH NOON TODAY. TEMPERATURES NOT LIKELY TO GO UP MUCH
TODAY WITH STRONG COLD AIR ADVECTING IN THROUGH THE DAY. STILL A
TRICKY FORECAST ON TEMPERATURES AS COLD AIR COMES IN AROUND DAY
BREAK IN THE WEST. ONCE COLD AIR MOVES INTO AN AREA...TEMPERATURES
ARE DROPPING 2-5F AN HOUR.

TONIGHT...HIGH PRESSURE WILL TRACK NORTHEAST THROUGH THE OHIO
VALLEY. THIS RIDGE WILL ALLOW WESTERLY WINDS TO ROTATED TO THE
NORTHEAST BY SUNRISE THURSDAY. WINDS WILL LIKELY DECOUPLE OVERNIGHT
AND WITH A VERY DRY AIR MASS AND GOOD RADIATIONAL COOLING OVER THE
AREA...TEMPERATURES WILL RADIATE DOWN INTO THE 20S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
MODELS CONSISTENT WITH NEXT SYNOPTIC SCALE FEATURE. ONLY MINOR
VARIATIONS TO THE TIMING OF WHEN THE PRECIPITATION MOVES IN AND
WHEN IT ENDS FOR THE SYSTEM ON THURSDAY AND FRIDAY. ISENTROPIC
LIFT IN THE 285-300K LAYER STILL VERY IMPRESSIVE...ESPECIALLY
BETWEEN 03Z AND 12Z FRI. STILL EXPECT WEDGE WILL NOT BREAK ACROSS
MUCH OF THE AREA UNTIL FRONT COMES THROUGH FRIDAY MORNING. BUFKIT
SOUNDINGS SHOW PRECIPITATION IN THE EVENING MAY BE MIXED WITH SLEET
OR SNOW...BUT BY 05-06Z WARM LAYER ALOFT STRENGTHENS AND AND
SURFACE TEMPERATURES WILL BE THE DECIDING FACTOR BETWEEN RAIN AND
FREEZING RAIN.

HAVE INCREASED WIND SPEEDS BEHIND THE FRONT ON FRIDAY AFTERNOON
AND FRIDAY NIGHT AND ALSO CLEARED OUT THE COUNTIES EAST OF THE
BLUE RIDGE A BIT FASTER.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
RAISED THE CHANCE OF PRECIPITATION ON MONDAY. OTHERWISE LITTLE
ADJUSTMENTS THIS TIME FRAME.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
IMAGE OF SURFACE DEW POINTS ALONG THE EAST COAST SHOWING A SMALL
POCKET OF RELATIVELY DRY AIR OVER THE AREA. MODELS ALSO SHOWING LOW
LEVEL JET TO SPLIT AROUND THIS DRY POCKET. THEREFORE...AS THE SQUALL
LINE TRACKS EAST...IT WILL WEAKEN WITH BULK OF HEAVY RAIN MOVING
NORTH INTO TO PA AND SOUTH INTO THE CAROLINAS. DESPITE THE SOME WHAT
WEAK ACTION OVER THE AREA...SOME STRONG GUSTS AND MODERATE RAIN MAY
ACCOMPANY CONVECTIVE SHOWER REDUCING VISIBILITIES TO
MVFR/IFR...ESPECIALLY SE WV (BLF/LWB). LOW LEVEL WIND SHEAR COULD ALSO
BE A PROBLEM AS STRONG SSW LOW LEVEL JET AHEAD OF THE COLD FRONT
WILL TURN TO THE WEST VERY QUICKLY. THE STRONGEST DIRECTIONAL WIND
SHEAR LOOKS TO OCCUR BETWEEN 06Z-10Z WEDNESDAY WHICH COINCIDES WITH
HIGHEST RAIN THREAT. ONCE THE FRONT PASSES THROUGH THE REGION...STRONG
PRESSURE RISES AND COLD AIR ADVECTION WILL BRING STRONG AND GUSTY
WESTERLY WINDS TO THE AREA BETWEEN 10Z-18Z WEDNESDAY. THE WINDS WILL
BEGIN TO RELAX WEDNESDAY AFTERNOON AND EVENING AS HIGH PRESSURE
BUILD INTO THE AREA. WITH SUCH A DRY AIR MASS MOVING INTO THE REGION
WEDNESDAY NIGHT...DO NOT THINK SATURATED GROUND WILL BRING ANY FOG
INTO THE AREA. THEREFORE...VFR CONDITION ARE EXPECTED WEDNESDAY AND
INTO THURSDAY.

THE NEXT ORGANIZED WEATHER SYSTEM FOR THE FORECAST AREA WILL BE ON
THURSDAY NIGHT INTO FRIDAY MORNING. PRECIPITATION WILL OVERSPREAD
THE AREA THU NIGHT...AND THERE IS A CHANCE FOR FREEZING RAIN AT MOST
TAF SITES...BUT PARTICULARLY LWB...ROA AND LYH. LINGERING RAIN/SNOW
SHOWERS ARE POSSIBLE FRIDAY AFTERNOON AND FRIDAY NIGHT IN THE
FAVORED UPSLOPE AREAS IN WEST VIRGINIA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ007-009>014-016>019-
     022>024-032>035.
     HIGH WIND WARNING UNTIL NOON EST TODAY FOR VAZ015-020.
NC...WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ003-019.
     HIGH WIND WARNING UNTIL NOON EST TODAY FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL NOON EST TODAY FOR WVZ042>045.

&&

SYNOPSIS...AMS/WP
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS/WP
AVIATION...RCS
Hazardous weather outlook, Jan 30, 5:39 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EST WED JAN 30 2008

NCZ001-002-018-VAZ015-020-311045-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-
539 AM EST WED JAN 30 2008

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM SYSTEM MOVING FROM THE SOUTHERN PLAINS INTO THE
OHIO VALLEY THURSDAY AND FRIDAY WILL SPREAD PRECIPITATION ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY. FREEZING RAIN IS POSSIBLE
WHICH MAY LEAD TO SIGNIFICANT ICING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ007-009-010-012-013-311045-
SURRY-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
539 AM EST WED JAN 30 2008

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043>047-058-059-311045-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
539 AM EST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM SYSTEM MOVING FROM THE SOUTHERN PLAINS INTO THE
OHIO VALLEY THURSDAY AND FRIDAY WILL SPREAD PRECIPITATION ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY. FREEZING RAIN IS POSSIBLE
WHICH MAY LEAD TO SIGNIFICANT ICING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-311045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
539 AM EST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-014-016>019-022>024-032>035-WVZ042>045-311045-
GILES-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
539 AM EST WED JAN 30 2008

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM SYSTEM MOVING FROM THE SOUTHERN PLAINS INTO THE
OHIO VALLEY THURSDAY AND FRIDAY WILL SPREAD PRECIPITATION ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY. FREEZING RAIN IS POSSIBLE
WHICH MAY LEAD TO SIGNIFICANT ICING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Grayson

When
January 30, 6:30 AM EST to 8:30 AM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Department of Highways
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Several trees were blown down due to the high winds. Damage values are estimates.

High Wind, Bath

When
January 30, 7:55 AM EST to 9:00 AM EST
Where
Bath forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

A wind gust of 59 mph was recorded at the Bath County High School in Hot Springs, VA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73643, 73644.